MAUDE Adverse Event Report: VASCULAR SOLUTIONS, LLC GUIDELINER V3; CATHETER

VASCULAR SOLUTIONS, LLC GUIDELINER V3; CATHETER
Model Number 5571
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Vessel Or Plaque, Device Embedded In (1204)
Date of Event 06/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A returned product evaluation was unable to be completed as no device was returned.A manufacturing record review was completed and no related nonconformances were found, supporting the device met material assembly and performance specifications prior to shipment.The cause cannot be established for this event.If further information is received, a follow up report will be submitted.
 
Event or Problem Description
During an orbital thrombectomy case the device was lodged.The physician attempted to slide a guideliner over the lodged device when the guideliner dislodged from the pushrod.Other characteristics or medical conditions; multiple stents with in-stent stenosis.Information per medwatch uf / importer (b)(4) received 24jun2019: during coronary intervention / arthrectomy of right coronary artery the rotablator burr became lodged in the artery and could not be advanced forward or backwards.It was then discovered that the burr broke off the device and remained lodged in the artery.For fear of further injury to the artery, the physician discontinued retrieval attempts and decided to use a guideliner catheter to retrieve lodged burr.Unfortunately, then the tip of the guideliner catheter broke off in the vessel and eventually ended up in the ascending aorta.Surgical back up was called and the cardiovascular surgeon took the patient to the operating room for a right coronary artery bypass for removal of the retained foreign objects.The patient remained stable throughout the entire time.Following surgery, the patient was admitted to critical care and is stable at this point.Additional information received (b)(6) 2019: images did not show the guideliner.The manager who was involved in the case stated, "they pulled back on the pushrod to remove the guideliner and only the pushrod came out" the patient was discharged (b)(6) 2019 following a one vessel bypass of the right coronary artery and foreign object removal.On 11jul2019: excerpt of cath lab and operative notes were received: summary of clinical review of procedure reports (pci report and operative note) in review of the obtained cath lab procedure report and operative note from regarding the tip fracture of a guideliner during a pci procedure of a 3.0 mm rca in-stent restenosis lesion.Per the pci procedure report after attempts to dilate the lesion without success, the decision was made to attempt debulking of the lesion using orbital atherectomy.Initial passes of the atherectomy burr through the mid-lesion of the vessel was successful in reducing the stenosis to 40% to 50% the burr was moved proximal to attempt debulking of the proximal portion of the lesion.Two passes were performed, the first at a low speed, and the second at a high speed.During the 2nd pass the burr became embedded in the vessel and would not advance or retract.Numerous attempts were used to dislodge and remove the burr from the vessel without success.The proximal burr shaft was then disconnected from the controller and the guideliner was advanced over the shaft down into the right coronary artery for backup support.Stiff retraction was placed on the burr shaft, but the burr would not dislodge from the vessel even with guideliner backup support.Numerous retraction attempts were made without success when it was noted that the guideliner distal tip had broken off the monorail proximal portion.At this time the outer shaft of the atherectomy burr was removed leaving the inner wire attached to the burr over the wire in place in the coronary, the guideliner tip was noted positioned in the ascending aorta over the atherectomy device inner wire.Contralateral access was obtained to attempt to re-engage the rca with another guide catheter, in an attempt to wire the rca with a second guidewire, this wire was unsuccessful in crossing the proximal lesion and attempt was abandoned.A guide catheter was then advanced over the remaining inner wire of the atherectomy device, over the guideliner tip and engaging the rca, again retraction of the atherectomy device was attempted without success.Upon removal of the guide catheter the tip of the guideliner was pulled back with it and was externalized through the sheath.Patient was sent to surgery for single vessel bypass and attempt to remove the atherectomy burr from the rca.During the episode the patient remained hemodynamically stable.

Brand Name
GUIDELINER V3
Common Device Name
CATHETER
Manufacturer (Section D)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
MDR Report Key8811416
Report Number2134812-2019-00050
Device Sequence Number16758615
Product Code DQY
UDI-Device Identifier10841156100605
UDI-Public10841156100605
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K172090
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/15/2021
Device Model Number5571
Device Lot Number642713
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/24/2019
Initial Report FDA Received Date07/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR